South Dakota, 2007

Hail in South Dakota, May 10, 2007

May 10, 2007 · NWS FSD · 2 events in 2 counties and zones

A thunderstorm produced marginally large hail on the Turner/Yankton County line during the evening of May 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail on the Turner/Yankton County line during the evening of May 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 10, 2:07 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, May 10, 2:07 PM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT THU MAY 10 2007

.DISCUSSION...
STILL CAN NOT COMPLETELY RULE OUT ONE OR TWO ISOLATED THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY EVENING. MOISTURE OFF THE SFC IS
LIMITED. BUT WITH DEW POINTS GENERALLY IN THE 50S THERE IS ENOUGH
SFC MOISTURE TO SUPPORT A FEW STORMS PROVIDED CAP SUFFICIENTLY
ERODES. OTHERWISE A COLD FRONT WILL STALL OVER NRN NE AND IA
OVERNIGHT WITH WARM FRONT DRIFTING BACK TO NORTH TOMORROW. SKIES
WILL CLEAR TONIGHT FOLLOWING THE PASSAGE OF THE FRONT ALLOWING FOR
TEMPERATURES TO DROP INTO THE MID 40S TO MID 50S ACROSS THE AREA.

ON FRIDAY...SFC RIDGE MOVES EWD ALLOWING THE WINDS TO TURN BACK TO
THE SE AGAIN. THE WK FRONTAL BNDRY RETREATS NWD AS A WRMFNT...AND
COULD LIKELY HANG UP IN E CENTRAL SD...WITH A WK S/W TO THE N OF THE
FSD FA IN ND. PRETTY GOOD SFC WIND DIFFERENCE BETWEEN THE NAM AND
THE GFS BY 00Z SAT...WITH THE NAM MUCH MORE PRONOUNCED WITH THE
BOUNDARY CONVERGENCE. OPTED TO COMPROMISE BETWEEN THE TWO. WE DO
HAVE BUILDING HGTS DURING THE DAY AS A MID LVL RIDGE STRENGTHENS TO
THE S OF THE S/W. THEREFORE ATTM...NOT OVERLY EXCITED ABOUT TS CHCS
NEAR THE WRMFNT DURING THE DAY ON FRIDAY. BUT IF ONE OR TWO CELLS
WOULD HAPPEN TO DEVELOP LATE FRI AFTN NEAR THE BOUNDARY...THEY COULD
BE MARGINALLY SVR WITH DECENT WIND SHEAR AND LAPSE RATES. ON FRI
NIGHT...THE S/W MOVES INTO THE WRN GRTLKS. BUT THE WAVE IS WK AND
DOES NOT PROVIDE MUCH OF A SFC WIND SHIFT IN ANY PART OF THE FSD FA.
AS MID LVL TEMPS COOL IN OUR NE SECTOR...WOULD NOT BE SURPRISED TO
SEE AN ISOLD TS IN SW MN AFT MIDNIGHT. BUT OTHER AREAS COULD BE
CAPPED OFF.

SAT AND SAT NIGHT ARE INTERESTING. ALL INDICATIONS ARE THAT THE SFC
FNT WL STALL CLOSE TO E CENTRAL SD...AND OVR TO MARSHALL MN
PROVIDING A DECENT WIND SHIFT WITH STRONG LOW LVL FRONTOGENESIS.
SUBTLE WK MID LVL SHORTWV SYSTEMS WITH ABUNDANT ASCENT MOVG OVR THE
RIDGING. WE BECOME INCREASINGLY UNSTABLE SAT AFTN AND SAT EVENING
WITH TREMENDOUS...DEEP LYR SHEAR BOTH IN SPEED AND DIRECTION...ESP
IN OUR NRN HALF OF THE FA. SO KEPT OUR SMALL POPS IN SAT MRNG FOR
THE BOUNDARY...INCREASING THEM IN THE AFTN OVR OUR N AND E WHERE THE
H7 CAP IS THE WEAKEST. HELICITY VALUES NEAR THE FRONT PER BOTH
MODELS ARE ASTOUNDING...OVR 600. SAT NIGHT...WE HAVE LOW LVL
CONVERGENCE NEAR THE STALLED BOUNDARY WITH A VERY STRONG H7 FRONT
MOVG SLOWLY EWD. H7-H5 LAPSE RATES ARE STEEP...ON THE ORDER OF 8.5
TO 9 DEG C...COUPLED WITH VERY STRONG H85 WAA AND A STOUT LOW LVL
JET OF 40 TO 50 KTS. THIS SPELLS ACCAS TS IN MY BOOK...WHICH THE
MODELS HAVE ALWAYS HAD A TOUGH TIME WITH. HOWEVER HAVE THE HIGHEST
POPS IN SW MN AND E CENTRAL SD CLOSEST TO THE BONAFIDE BOUNDARY...
BEFORE THE WHOLE SCENARIO BEGINS TO LIFT OFF EWD AFT MIDNIGHT SAT
NIGHT. WIND SHEAR IS IMPRESSIVE ENUF NEAR THE FRONT OVR OUR FAR NRN
CWFA SAT EVENING...THAT IF TS DOES DEVELOP...THERE COULD BE AN ISOLD
TORNADO.

SUNDAY LOOKS TO BE AN IN BETWEEN DAY...BETWEEN THE NEXT BOUNDARY
MOVG DOWN ON MONDAY...AND THE MECHANISMS WE HAVE SAT AND SAT NIGHT.

FOR TEMPS...MIXING POTENTIAL IS ON THE AVG OF H85 BOTH THRU SUN. SO
WE MIXED DOWN TEMPS FM THAT LEVEL...MAINLY USING THE GFS H85 TEMPS
AS THE NAM TEMPS MAY BE GETTING TOO WARM AS THE WEEKEND PROGRESSES.
THIS WEEKEND WL BE WARM AND BREEZY TO WINDY AS THE LOW LVL JET PICKS
UP.

IN THE EXTENDED...MAIN FOCUS IS ON THE MON AND MON NIGHT PDS WHEN
THE NEXT...FAIRLY VIGOROUS CDFNT MOVES THRU THE FSD FA. MON EVENING
COULD BE VOLATILE. BUT THE REMAINDER OF THE EXTENDED LOOKS RATHER
BENIGN ATTM. TEMPS WL PROBABLY CONT TO BE SEASONAL...TO JUST ABV
SEASONAL NORMS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THOUGH THE NIGHT...HOWEVER ONE OR TWO
ISOLATED STORMS ARE POSSIBLE BUT NOT LIKELY LATE THIS AFTERNOON AND
EARLY EVENING NEAR FSD AND SUX. A WEAK COLD FRONT WILL MOVE INTO
NEBRASKA AND IOWA OVERNIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA
FOLLOWING THE PASSAGE OF THE COLD FRONT...PRODUCING CLEAR SKIES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

MJF/LIEBL
Hazardous weather outlook, May 10, 10:02 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU MAY 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1102 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
THE JAMES...LOWER VERMILLION...AND LITTLE SIOUX RIVERS ARE
EXPERIENCING FLOODING DUE TO THE RECENT HEAVY RAINS. THE JAMES
AND LITTLE SIOUX RIVERS ARE EXPECTED TO REMAIN IN FLOOD STAGE FOR
AN EXTENDED PERIOD...WHILE THE VERMILLION WILL BE IN FLOOD STAGE
FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE BOTH FRIDAY NIGHT AND
SATURDAY NIGHT...MAINLY NORTH OF INTERSTATE 90. SOME OF THESE
STORMS COULD BE SEVERE WITH HAIL AND STRONG WINDS THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The Sioux Falls radar (KFSD), 67 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Turner

When
May 10, 6:43 PM CST
Where
Turner County, 5 mi W of Center Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.170, -97.329

Hail, Yankton

When
May 10, 6:45 PM CST
Where
Yankton County, 6 mi N of Mayfield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.167, -97.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35584, 35585.